Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Hastings, NE

May 16, 2017Buffalo County, Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:03 PM CDT for Buffalo County, Kearney County, Phelps County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 7:03 PM CDT (00:03 UTC)
Expired
May 16, 2017, 7:45 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Buffalo County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr
May 16, 7:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KGID 170003
SVRGID
NEC019-099-137-170045-
/O.NEW.KGID.SV.W.0068.170517T0003Z-170517T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
703 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Phelps County in south central Nebraska...
  Kearney County in south central Nebraska...
  Buffalo County in south central Nebraska...

* Until 745 PM CDT

* At 703 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Bertrand to near Kearney to
  near Kenesaw, moving north at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Kearney, Holdrege, Minden, Gibbon, Ravenna, Shelton, Elm Creek,
  Axtell, Odessa, Loomis, Pleasanton, Amherst, Funk, Riverdale,
  Miller, Heartwell, Norman and Poole.

This includes Interstate 80 between mile markers 255 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 9947 4067 9942 4105 9942 4105 9872
      4043 9872 4043 9914 4039 9953
TIME...MOT...LOC 0003Z 197DEG 40KT 4062 9957 4068 9916 4065 9874 

HAIL...<.75IN
WIND...70MPH
 
$$

Heinlein
2 follow-up statements
325 
WWUS53 KGID 170024
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
724 PM CDT TUE MAY 16 2017

NEC099-137-170033-
/O.CAN.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Phelps NE-Kearney NE-
724 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS AND KEARNEY
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for south central and central Nebraska.

LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
      4067 9942
TIME...MOT...LOC 0023Z 197DEG 40KT 4083 9949 4089 9907 4086 9865 

$$

NEC019-170045-
/O.CON.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Buffalo NE-
724 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR BUFFALO COUNTY...

At 723 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Overton to near Pleasanton to
near Wood River, moving north at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kearney, Gibbon, Ravenna, Shelton, Elm Creek, Odessa, Pleasanton,
Amherst, Riverdale, Miller and Poole.

This includes Interstate 80 between mile markers 255 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
      4067 9942
TIME...MOT...LOC 0023Z 197DEG 40KT 4083 9949 4089 9907 4086 9865 

HAIL...<.75IN
WIND...60MPH
 
$$

Heinlein
332 
WWUS53 KGID 170042 RRA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT TUE MAY 16 2017

NEC019-170052-
/O.EXP.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Buffalo NE-
742 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY WILL EXPIRE AT
745 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for south central and central Nebraska.

LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
      4067 9942
TIME...MOT...LOC 0042Z 197DEG 40KT 4102 9941 4108 9899 4105 9857 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 22 minutes earlier.

Area forecast discussion, May 16, 6:41 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 610 PM CDT Tue May 16 2017

SHRAs and TSRAs will be around through most of the period,
although no attempt was made to time them beyond a couple of
hours. Expect the line of strong thunderstorms near the NE/KS
state lines to continue to lift north over the next hour or two.
This will likely result in MVFR lower CIGS/VSBYS for a short
period of time at both terminals. In addition...could see some
very strong thunderstorm wind gust. Overnight...the chance for
severe thunderstorms will diminish...but could continue to see
brief MVFR conditions in passing SHRAs or TSRAs at either
terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 6:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             OHIOWA                  40.42N 97.45W
05/16/2017  E1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

            DIME UP TO QUARTER SIZE. TIME EST FM RADAR.

&&

KELLEY
Local storm report, May 16, 6:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     7 N LEBANON             39.92N 98.56W
05/16/2017  E60 MPH          SMITH              KS   AMATEUR RADIO

            ESTIMATED 50-60 MPH.

&&
Local storm report, May 16, 6:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     PHILLIPSBURG            39.76N 99.32W
05/16/2017                   PHILLIPS           KS   AMATEUR RADIO

            ROOF BLOWN OFF RESTAURANT IN TOWN. REPORTS
            OF POWER LINES AND LARGE TREE BRANCHES
            (6-12" DIAMETER) DOWN IN PARTS OF THE
            COUNTY. STILL ASSESSING DMG.

&&

KELLEY
Local storm report, May 16, 6:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     2 N FRANKLIN            40.12N 98.95W
05/16/2017  M64 MPH          FRANKLIN           NE   MESONET

&&

KELLEY
Special weather statement, May 16, 6:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT TUE MAY 16 2017

KSZ007-019-170045-
Jewell KS-Mitchell KS-
658 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN JEWELL
COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Victor to 6 miles west of
Lincoln to 7 miles east of Sylvan Grove. Movement was northeast at 55
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Beloit, Glen Elder, Jewell, Tipton, Asherville, Formoso, Simpson,
Randall, Hunter, Scottsville and Victor.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3922 9849 3934 9849 3957 9831 3983 9794
      3922 9793
TIME...MOT...LOC 2358Z 216DEG 50KT 3925 9846 3918 9831 3907 9826 3898
9826

Heinlein
Local storm report, May 16, 7:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 ENE HOLDREGE          40.45N 99.34W
05/16/2017  M67 MPH          PHELPS             NE   AWOS

            MEASURED AT AIRPORT.

&&

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:04 PM CDTSpecial Weather StatementGIDNuckolls26 min
May 16, 7:15 PM CDTSpecial Weather StatementGIDClay, Fillmore, Thayer30 min
May 16, 7:32 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick29 min
May 16, 7:45 PM CDTSpecial Weather StatementGIDHoward45 min
May 16, 7:46 PM CDTSevere Thunderstorm WarningGIDThayer15 min
May 16, 11:22 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps38 min
May 16, 11:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps47 min
May 17, 12:31 AM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 17, 1:02 AM CDTSpecial Weather StatementGIDClay, Nuckolls43 min
May 17, 1:25 AM CDTSpecial Weather StatementGIDHamilton, York50 min
May 17, 1:34 AM CDTSpecial Weather StatementGIDFillmore, York41 min
May 17, 2:00 AM CDTSpecial Weather StatementGIDPolk45 min
May 17, 11:27 AM CDTAreal Flood WarningGIDFranklin, Harlan, Webster12 hr
May 17, 11:58 AM CDTSpecial Weather StatementGIDThayer47 min
May 17, 12:02 PM CDTSpecial Weather StatementGIDThayer43 min
May 17, 3:05 PM CDTFlash Flood WatchGIDAdams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.